Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 7, NWS Honolulu, HI

February 11, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 11, 2015, 7:31 AM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2015, 7:31 AM HST (17:31 UTC)
Expired
Feb 11, 2015, 11:45 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWHW70 PHFO 111731
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
731 AM HST WED FEB 11 2015

...WIND ADVISORY NOW IN EFFECT FOR BIG ISLAND SUMMITS...

.WINDS HAVE WEAKENED TO ADVISORY LEVEL SPEEDS ON THE BIG ISLAND
SUMMITS. GUIDENCE SUGGESTS THESE SPEEDS TO CONTINUE THROUGH TONIGHT.

HIZ028-120645-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-150212T1600Z/
/O.NEW.PHFO.WI.Y.0007.150211T1731Z-150212T1600Z/
BIG ISLAND SUMMITS-
731 AM HST WED FEB 11 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED.

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
2 follow-up statements
763 
WWHW70 PHFO 120123
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST WED FEB 11 2015

...WIND ADVISORY IN EFFECT FOR BIG ISLAND SUMMITS...

HIZ028-121430-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-150212T1600Z/
BIG ISLAND SUMMITS-
323 PM HST WED FEB 11 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...WEST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
502 
WWHW70 PHFO 120945
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1145 PM HST WED FEB 11 2015

...HIGH WIND WARNING IN EFFECT FOR BIG ISLAND SUMMITS...

HIZ028-122245-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-150212T1600Z/
/O.NEW.PHFO.HW.W.0003.150212T0945Z-150213T1600Z/
BIG ISLAND SUMMITS-
1145 PM HST WED FEB 11 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 40 TO 70 MPH WITH GUSTS OVER 80 MPH. THE STRONGEST
  WINDS WILL OCCUR AT THE HIGHEST ELEVATIONS.

* TIMING...THROUGH FRIDAY NIGHT. 

* IMPACTS...HIGH WINDS WILL MAKE DRIVING DANGEROUS NEAR THE 
  SUMMITS OF MAUNA KEA AND MAUNA LOA. PLEASE DELAY TRAVEL TO THE 
  SUMMIT AREAS UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 11, 7:31 AM HST, 0 minutes earlier.

Area forecast discussion, Feb 11, 7:31 AM HST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
731 AM HST WED FEB 11 2015

.UPDATE...
DOWNGRADED THE HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS TO A
WIND ADVISORY BASED ON OBSERVATIONS AND MODEL GUIDANCE. ADJUSTED
SHORT AND MID-TERM FORECAST WINDS FOR THE BIG ISLAND SUMMITS.
SLIGHTLY INCREASED CHANCES FOR RAIN AND CLOUD COVER MAINLY FOR
KAUAI AND OAHU TODAY BASED ON RADAR AND SATELLITE IMAGERY.

&&

.SYNOPSIS...
DRY AND RELATIVELY COOL CONDITIONS WITH STABLE LOW CLOUDS WILL
PREVAIL OVER THE STATE THROUGH THURSDAY. LIGHT NORTHERLY WINDS WILL
INCREASE AND BECOME SOUTHWEST AGAIN BY FRIDAY. A FRONT WILL SPREAD
MODERATE RAIN ACROSS THE ISLANDS OVER THE WEEKEND. DRIER WEATHER
WILL RETURN BY EARLY NEXT WEEK.

&&

.PREV DISCUSSION.../ISSUED 400 AM HST WED FEB 11 2015/

THE WEAK FRONT ESSENTIALLY DISSIPATED OVER THE BIG ISLAND EARLIER IN
THE NIGHT...BUT STABLE STRATUS LAYERS REFORMED SHORTLY THEREAFTER.
COLD-AIR CUMULI ADVANCED OVER THE REST OF THE STATE. IN ANY CASE...
SHOWER ACTIVITY RAPIDLY DIMINISHED TO NEAR NOTHING...AND SHOULD
REMAIN SPARSE AT BEST THROUGH TODAY. ALOFT...THE MASSIVE GYRE OVER
THE NORTHEAST PACIFIC REMAINED IN PLACE...BUT THE TROUGH LOBE
SUPPORTING THE CURRENT FRONT ROTATED AWAY TOWARD THE NORTHEAST...
LEAVING SLIGHTLY HIGHER HEIGHTS OVER THE STATE THROUGH EARLY FRIDAY.
DESPITE THE DOME OF HIGH PRESSURE SPREADING SOUTHEAST OVER THE
ISLANDS NEAR THE SURFACE...THE COLD AIR MASS...AND EXTENSIVE STABLE
CLOUD COVER....WILL KEEP CONDITIONS ON THE COOL SIDE.

GUIDANCE AGREED REASONABLY WELL THAT BY LATE ON FRIDAY ANOTHER
TROUGH LOBE OF THE EAST PACIFIC MID-LEVEL VORTEX WILL ROTATE TOWARD
THE STATE...SUPPORTING THE APPROACH OF ANOTHER FRONT AT THE SURFACE.
IN GENERAL...THIS NEW FEATURE SHOULD FOLLOW THE PATTERN OF THE
RECENT ONE...WITH INCREASING SOUTHWESTERLY WINDS AHEAD OF THE
FRONT...AND THEN GRADUALLY DIMINISHING NORTHWESTERLIES BEHIND IT.
GUIDANCE PREDICTED SUBSTANTIAL PRECIPITABLE WATER TO ACCOMPANY THIS
NEW FRONT...IMPLYING THE POSSIBILITY OF MODERATE TO HEAVY RAIN. ON
THE OTHER HAND...THE OVERALL SIMILARITY TO THE LAST FRONT SUGGESTED
THAT GUIDANCE ONCE AGAIN OVERESTIMATED THIS POTENTIAL. LATER
SOLUTIONS NO DOUBT WILL BE INSTRUCTIVE...BUT FOR NOW THE RAIN EVENT
OVER THE WEEKEND LOOKED MARGINAL TO MODEST AT MOST. IN ANY CASE...
DRY...POSTFRONTAL CONDITIONS WITH LIGHT NORTHERLY TO NORTHEASTERLY
WINDS WILL PREVAIL AGAIN BY AROUND MONDAY.

&&

.AVIATION...
A DISSIPATING COLD FRONT NEAR THE BIG ISLAND WILL CONTINUE TO
PRODUCE ISOLATED MVFR CIGS AND MOUNTAIN OBSCURATION IN THAT AREA
THROUGH EARLY THIS MORNING. A DRIER AIRMASS WITH VFR CONDITIONS WILL
PREVAIL OVER THE REMAINDER OF THE STATE BEHIND THE FRONT.

AIRMET TANGO REMAINS IN EFFECT FOR TEMPO MODERATE TURBULENCE OVER
AND TO THE EAST OF THE MOUNTAINS ACROSS THE ENTIRE STATE. EXPECT
TURB TO CONTINUE THIS MORNING AS BRISK WESTERLY LOW/MID LEVEL FLOW
PERSISTS. CONDITIONS SHOULD IMPROVE THIS AFTERNOON.

&&

.MARINE...
A LARGE NORTHWEST SWELL WILL CONTINUE TO AFFECT MOST NORTH AND
WEST FACING SHORES OF THE STATE THROUGH AT LEAST THURSDAY. SURF
WILL REMAIN ABOVE THE WARNING THRESHOLD THROUGH THIS AFTERNOON.
THE WEST COMPONENT OF THE SWELL ALSO BROUGHT SURF TO THE WEST
COAST OF THE BIG ISLAND...AND SO A HIGH SURF ADVISORY WAS IN
EFFECT FOR THAT AREA.

A SMALL CRAFT ADVISORY /SCA/ ALSO WAS IN EFFECT FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY...MAINLY FOR COMBINED SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING
SHORES OF MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR KONA.

WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL
HAWAIIAN WATERS EXCEPT MAALAEA BAY-

&&

UPDATE...FOSTER
PREVIOUS DISCUSSION/MARINE...RYSHKO
AVIATION...JACOBSON

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.